In Reply:-Like Dr. de Jong, I am an advocate of regional anesthesia and therefore welcome his critical appraisal of the clinical aspects of this case report. As Ferguson and Watkins wrote in their original description of cauda equina syndrome after spinal anesthesia, “This report is published not with the intention of disparaging a very valuable, if not indispensable, form of anaesthesia, but in the hope that the result of these investigations may help to obviate such unfortunate incidence in the future …”
I am unable to agree with Dr. de Jong when he implies that the current case report “paints an altogether different picture” than other reported cases of cauda equina syndrome. As outlined in the case report (and by Dr. de Jong) cauda equina syndrome consists of a triad of symptoms. As also outlined in the case report, the patients in other modern cases after spinal and continuous spinal anesthesia usually have not presented with this entire triad Table 1. Even Ferguson and Watkins' detailed classic descriptions of 14 patients lacked lower extremity paralysis as a prominent symptom. Similar to most of these other patient's labeled with cauda equina syndrome, our patient walked out of the hospital, but with a urinary catheter in place. Also similar to some of these other patients, he gradually regained control of micturition, but only after the passage of a very long year for all parties involved.
I agree that spinal lidocaine deserves an impartial hearing, especially at a time when some authors are suggesting that “the hyperbaric lidocaine formulation as dispensed presently carries a substantial risk of neurotoxicity.”Using terminology such as cauda equinopathy, injury of preganglionic sacral parasympathetic axons, or monoparesis and sphincter incompetence to describe these patients' symptoms may very well be the most technically correct thing to do. Unfortunately taking this approach seems unlikely to shine much light through the “cloud” surrounding intrathecal hyperbaric lidocaine. I propose we recognize complications when they occur and formulate reasonable clinical recommendations for the use of spinal lidocaine in the hope of clearing the cloud. I believe that my case report, when combined with the recommendations made by Dr. Drasner in his accompanying editorial, “presents the clinical facts dispassionately” and only help to further this goal.
J. C. Gerancher, M.D.
Assistant Professor; Department of Anesthesia; Stanford University Medical Center; Stanford, California
(Accepted for publication March 20, 1998.)